Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 245, NWS Wichita, KS

July 31, 2003Harvey County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2003, 6:01 PM CDT for Harvey County, Reno County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 6:01 PM CDT (23:01 UTC)
Expired
Jul 31, 2003, 6:45 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Harvey County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS53 KICT 312301
SVRICT
KSC079-155-312345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 645 PM CDT.

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST
  OF WALTON TO 5 MILES SOUTHWEST OF STERLING...OR ALONG A LINE
  EXTENDING FROM 11 MILES NORTHEAST OF NEWTON TO 14 MILES SOUTH OF
  LYONS...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 645 PM CDT...
  WALTON...
  HUTCHINSON...
  NEWTON...
  SOUTH HUTCHINSON...
  PARTRIDGE...
  SEDGWICK...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY
AND RENO COUNTIES UNTIL 645 PM CDT.

LAT...LON 3815 9718 3816 9845 3792 9839 3791 9717

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:53 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 31, 5:53 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT THU JUL 31 2003

PUT OUT A QUICK UPDATE TO TAKE OUT AFTER MIDNIGHT POPS FOR BASICALLY
COUNTIES NEAR ICT.

CLUSTER OF STRONG STORMS CONTINUES TO TRACK SOUTH AS IT WEAKENS.
THIS AREA OF STORMS IS MOVING INTO SLIGHTLY MORE STABLE AIR VIA MOST
UNSTABLE CAPES OFF OF THE RUC. GIVEN THE ORIENTATION OF THE LLJ,
WOULD EXPECT ACTIVITY TO SLOWLY BUILD WEST AS THE EASTERN END OF
THIS SEGMENT WEAKENS. PREV FCST HAD AFTER MIDNIGHT THINKING FOR POPS
OVER BASICALLY ICT. JUST TOOK THIS OUT WITH THE THINKING THAT SOME
OF THIS WEAK ACTIVITY MAY MAKE IT DOWN THIS FAR IN THE NEXT FEW
HOURS.

STILL EXPECT ACTIVITY TO GET GOING AGAIN GENERALLY OVER NORTH
CENTRAL KS AND SOUTHERN NEBRASKA LATE TNGHT. THIS SCENARIO WL BECOME
THE FOCUS FOR THE EVENING SHIFT AS ITS POSSIBLE STRONG TO SVR STORMS
MAY MAKE IT INTO CENTRAL KS BY 09Z.

LAWSON

---------------------------------------------------------------------

MAIN FCST CONCERN REVOLVES AROUND CONVECTIVE ACTIVITY TNGHT-FRI NGHT
AS WELL AS THE SVR POTENTIAL.

TNGHT: SHUD BE A FAIRLY ACTIVE NIGHT ACROSS SOUTHERN NE AND CENTRAL
KS. AM VERY CONFIDENT THAT STORMS WL DEVELOP TNGHT GENERALLY NEAR
THE KS-NE BORDER. JUST NOT TOO CONFIDENT ON THE SOUTHERN EXTENT OF
THIS ACTIVITY. CORFIDI VECTORS DO INDICATE A SOUTHWARD PROPAGATION
TO ACTIVITY TNGHT. DO FEEL THAT THE BULK OF THE STORMS WL ONLY
AFFECT THE NORTHERN PORTION OF CWA BASED ON A COUPLE SMALL DETAILS.
FIRST, THE LEFT EXIT OF THE UPPER JET HAS SHIFT SLIGHTLY MORE
NORTHWARD. SECOND THE BEST 850MB CONVERGENCE WL BE MORE TIGHTLY
FOCUSED OVER CENTRAL KS. THE LATEST WS-ETA USING THE KF VERIFIES
THAT MOST OF THE ACTIVITY WL REMAIN GENERALLY OVER CENTRAL AND NE
KS. THUS HAVE ADJUSTED POPS TO DECREASE OVER SOUTHERN PORTION OF CWA
TO SLGHT CHANCE. WL KEEP THIS SLGHT CHANCE DUE TO SOME UPGLIDE STILL
ENCOMPASSING AREA. WITH SOME ELEVATED INSTABILITY IN PLACE AND
DECENT 0-6KM SHEAR, A FEW SVR STORMS ARE POSSIBLE.

FRI-FRI NGHT: AREA OF 850MB THETA-E ADVECTION AND UPGLIDE IN THE
310-315K LAYER WL SHIFT SOUTH THROUGH THE DAY FRI. WOULD EXPECT
ACTIVITY TO CONTINUE FRI WITH PLENTY OF 850MB MOISTURE IN PLACE AND
LITTLE CHANGE IN UPPER AIR PATTERN. LLJ WL ONCE AGAIN KICK IN FRI
NGHT, WITH ITS MAIN FOCUS OVER EASTERN KANSAS AND WESTERN MO.
ISENTROPICS ALSO INDICATE THE BEST UPGLIDE OVER THESE AREAS. ALSO
INTERESTING THAT THE 315K INDICATES QUITE A BIT OF LIFT OVER NORTH
CENTRAL AND SOUTH CENTRAL KS.

SAT-SUN: WL GO AHEAD AND KEEP A DRY FCST ON SAT, BUT IT COULD BE A
CLOSE CALL WITH PRECIP ENDING OVER SE KS, ESPECIALLY SINCE THE
LATEST TREND HAS BEEN TO SLOW THE SOUTHWARD PUSH OF PRECIP. IF
PRECIP DOES AFFECT CWA, IT WL BE VERY SHORT-LIVED SAT MORNING. BY
SAT NGHT-SUN, DOWNGLIDE WL OVERSPREAD THE CWA WITH MOST OF
CONVECTIVE ACTIVITY CONFINED TO THE HIGH PLAINS IN AN UPSLOPE
SCENARIO.

MON-THURS: PREV FCST LOOKS RIGHT ON TRACK SO REALLY DID NOT MAKE
MANY CHANGES AT ALL.  MED RANGE MODELS REALLY HAVENT CHANGED MUCH
AT ALL FROM YESTERDAYS RUNS. THE ECM CONTINUES TO BE SLIGHTLY
STRONGER WITH THE UPPER RIDGE THAN THE GFS. BUT WHICHEVER ONE
VERIFIES, SHUD BE DRY THROUGH THIS PERIOD WITH AT OR SLIGHTLY ABOVE
NORMAL TEMPERATURES. MOSTLY SUNNY SKIES SHUD PREVAIL WITH COME CU
DEVELOPING EACH DAY, ESPECIALLY OVER SOUTHEAST KANSAS. SO DID
DECREASE CLOUD COVER A LITTLE WED AND WENT MOSTLY SUNNY TUES-THURS.
ONCE AGAIN, NO MAJOR WEATHER MAKERS EXPECTED THROUGH THESE PERIODS.

FCSTID = 7/LAWSON
ICT   72  95  69  90 /  20  40  30  10
HUT   70  93  67  89 /  30  40  20  10
EWK   72  93  67  89 /  30  40  30  10
EQA   70  93  67  89 /  20  40  30  10
WLD   73  97  69  91 /  20  30  40  10
RSL   68  90  63  88 /  50  30  10  10
GBD   68  91  65  89 /  40  30  10  10
SLN   72  93  65  89 /  50  40  10  10
MPR   72  93  67  89 /  30  40  20  10
CFV   71  95  68  90 /  20  40  40  10
CNU   70  92  67  89 /  20  40  40  10
K88   69  91  67  89 /  20  40  30  10

.ICT...
KS...NONE.
Hazardous weather outlook, Jul 31, 4:45 AM CDT, 13 hours 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
445 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL KANSAS LATE THIS EVENING
AND TONIGHT. A COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS
SOUTHERN NEBRASKA AND NORTHERN KANSAS BY EARLY EVENING, AND THEN
MOVE SOUTHEAST INTO CENTRAL KANSAS DURING THE LATE EVENING AND
OVERNIGHT HOURS. INSTABILITY AND WIND SHEAR PROFILES WILL BE
FAVORABLE FOR SEVERE THUNDERSTORMS, WITH THE PRIMARY RISK BEING
HAIL AND MORE LIKELY DAMAGING STRAIGHT-LINE WINDS.

AS THESE STORMS MOVE SOUTHEAST TOWARD SOUTH CENTRAL AND SOUTHEAST
KANSAS AFTER MIDNIGHT, THEY MAY ENCOUNTER SOMEWHAT DRIER AND MORE
STABLE AIR TO THE SOUTH. HOWEVER, IF THESE STORMS CAN EVOLVE INTO
A LARGE COMPLEX, THE RELATIVE COLD POOL OF AIR BEHIND THESE STORMS
MAY PUSH THE RISK OF SEVERE WEATHER AND DAMAGING WINDS INTO SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FOCUS FOR THUNDERSTORMS AND SEVERE WEATHER IS EXPECTED TO BE
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON FRIDAY AFTERNOON AND
EVENING, MAINLY NEAR THE OKLAHOMA BORDER. LARGE HAIL AND DAMAGING
WINDS WILL REMAIN THE PRIMARY RISK OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING AND TONIGHT
ACROSS CENTRAL KANSAS, AND IS POSSIBLE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS AFTER MIDNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:18 PM CDTSevere Thunderstorm WarningICTLincoln57 min
Jul 31, 3:33 PM CDTSevere Thunderstorm WarningICTAllen57 min
Jul 31, 4:05 PM CDTSevere Thunderstorm WarningICTLincoln55 min
Jul 31, 4:17 PM CDTSevere Thunderstorm WarningICTEllsworth73 min
Jul 31, 4:25 PM CDTSevere Thunderstorm WarningICTSaline65 min
Jul 31, 4:29 PM CDTSevere Thunderstorm WarningICTBarton61 min
Jul 31, 4:59 PM CDTSevere Thunderstorm WarningICTRice61 min
Jul 31, 5:25 PM CDTSevere Thunderstorm WarningICTBarton35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.